Alert archive / Alabama / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 224, NWS Mobile, AL

July 31, 1998Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 31, 1998, 9:34 PM CDT for Crenshaw County, Alabama. It was in force for 71 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1998, 9:34 PM CDT (02:34 UTC)
Expired
Jul 31, 1998, 10:45 PM CDT
In force
71 min
Issued by
NWS Mobile, AL
Area
Whole counties

County Crenshaw County, AL

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:50 PM CDTHail 0.75Petrey, ALDime size hail was reported near Petrey.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 2.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 1998-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 1998-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2492 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

527 
WUUS1 KMOB 010237 RRA
SVRMOB
ALC041-010345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
934 PM CDT FRI JUL 31 1998

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRENSHAW COUNTY IN SOUTHERN ALABAMA

* UNTIL 1045 PM CDT

* AT 933 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 18 MILES NORTH OF
  LUVERNE OR 5 MILES NORTH OF BRADLEYTON... AS INDICATED BY DOPPLER
  RADAR... MOVING SOUTH 15 MPH.

* THE SEVERE THUNDERSTORM WILL REACH THE VICINITY OF -
  BRADLEYTON BY 950 PM CDT
  PETREY BY 1005 PM CDT
  PATSBURG BY 1025 PM CDT

WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG
BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:30 PM CDT, 7 hours 4 minutes earlier.

Area forecast discussion, Jul 31, 2:30 PM CDT, 7 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT FRI JUL 31 1998

VERY LITTLE CONVECTIVE ACTIVITY SO FAR THIS AFTERNOON...BUT C-BRZ
BECOMING MORE ACTIVE ALONG FLORIDA PANHANDLE COAST. SATELLITE IMAGERY
INDICATES CU FIELD DEVELOPING OVER SOUTH ALABAMA AS WELL...GENERALLY
ALONG AND EAST OF I-65. A FEW ISOLATED CELLS NOTED IN THIS REGION ON
88D. 12Z MODEL DATA AND CURRENT ADAP PRODUCTS AGREE WELL WITH THIS
SCENARIO...INDICATING THAT BEST AREA FOR WIDESPREAD CONVECTION TO
DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO THE EARLY EVENING WILL
OVER EASTERN HALF OF CWA...EAST OF 1-65 IN ALABAMA AND OVER THE
WESTERN FLORIDA PANHANDLE. SOME OF THESE STORMS COULD BE STRONG.
MOST OF THE ACTIVITY WILL END BY LATE EVENING...BUT WILL INCLUDE
CHANCE POP FOR EVENING HOURS...ESP OVER EASTERN PORTIONS OF FA.

MODELS SIMILAR IN BRINGING SFC FRONTAL BOUNDARY CURRENTLY JUST NORTH
OF MS/AL/GA SOUTH THROUGH 12Z SUN...QUESTION IS HOW FAR SOUTH WILL
BOUNDARY MAKE IT? ATTM...THINK BOUNDARY WILL SAG AT LEAST TO NORTHERN
MS...CENTRAL AL...SOUTHERN GA BY 12Z SUN. ABUNDANT BOUNDARY LAYER
MOISTURE PROGGED TO REMAIN IN PLACE OVER THE REGION...AND WITH THIS
BOUNDARY SAGGING SOUTH ON SAT...COMBINED WITH ANY OUTFLOW BOUNDARIES
AND C-BRZ INTERACTIONS FARTHER SOUTH NEAR THE COAST...BELIEVE SAT TO
BE MORE ACTIVE CONNECTIVELY THAN THIS AFTERNOON. HOWEVER...WITH FRONT
MAKING IT FARTHER SOUTH EAST OF AREA...AND WITH UPPER HIGH PRESSURE
REMAINING IN PLACE JUST TO THE WEST OF AREA...AGAIN THINK MOST OF THE
ACTIVITY WILL BE OVER EASTERN HALF OF CWA. CONTINUED HOT AFTERNOONS
...WITH MAXS SLIGHTLY ABOVE CLIMATOLOGICAL NORMS.

MARINE ZONES...CONTINUE TO SEE NO MAJOR CHANGES TO CURRENT COASTAL
FCST THROUGH PERIODS END. SCATTERED SHOWERS AND TSTMS OVER THE
COASTAL WATERS...MOST NUMEROUS LATE NIGHT AND EARLY MORNING.

MOB 74/95/74/94 2424  PNS 77/96/77/95 3534
DTS 78/92/75/91 3522  GZH 74/94/73/92 3523 12

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 3:15 PM CDTSevere Thunderstorm WarningMOBBaldwin75 min

Nearby

Severe Thunderstorm Warnings in Alabama, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.